Celexa-Induced Epistaxis

“Oh no, John Doe is having a nosebleed again!”, noted the nurse who quickly grabbed some Kleenex for him to stop the blood from dripping. I happened to be sitting at the nursing station completing some medication reviews.

“Is this new”, I asked.

“Yes and we don’t know why?”, the nurse explained.

John Doe was next on my list to complete a medication review.  He wasn’t on any anticoagulants, antiplatelets or other medications known to cause nosebleed. He did however got started on Celexa® recently for depression.

It was quite concerning to see his frequent nosebleeds, especially when he never used to have them. There were no recent head injuries or traumas. His lab results were unremarkable. He was wheelchair-bound so transporting him for any imaging investigation would be challenging.

I have read that selective serotonin reuptake inhibitors such as citalopram (Celexa®) can cause epistaxis (nosebleed) or increase the risk of bleeding but have never seen it in practice before. In the absence of other risk factors or explanations for his nosebleed, I suggested holding his Celexa® for few days to see if the nosebleed would subside.

So the nosebleed stopped!  It turns out that epistasix is not uncommon in individuals taking citalopram.  For an explanation of how selective serotonin reuptake inhibitors (SSRIs) may increase the risk of bleed, check out this quick summary.

Thank you for reading my post and Happy Friday!


Published by


My name is Cynthia Leung and I am a practicing pharmacist in Kingston Ontario, Canada. This blog is for me to share my ideas, opinions and perspectives on how medications are used in our health care system. Note that these posts are my own opinions and do not represent the opinions of my current or former employers and / or organizations that I may belong to. Any possible case scenarios described in my posts would be modified to maintain patient confidentiality. This blog is not a platform for professional advise for patients or health care providers and the content is not meant to support any clinical decisions or replace professional opinions. Also the images are either taken or created by the author, or adapted with permissions. I hope you will enjoy reading my posts!

One thought on “Celexa-Induced Epistaxis”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s